Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 56, NWS Pittsburgh, PA

July 23, 2017Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2017, 9:28 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 9:28 PM EDT (01:28 UTC)
Expired
Jul 24, 2017, 12:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 93 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 9:40 PM EDTFLASH FLOOD1 E Pennsville, PART 982 UNDER WATER IN BULLSKIN TWP
Jul 23, 9:40 PM EDTFLASH FLOODMount Pleasant, PAMULTIPLE FLOODED BASEMENTS IN MOUNTA PLEASANT BOROUGH
Jul 23, 9:40 PM EDTFLASH FLOODMount Pleasant, PART 981 AND FAYETTE ST FLOODED
Jul 23, 10:07 PM EDTFLASH FLOODScottdale, PAFLOODING ON 819
Jul 23, 10:22 PM EDTFLASH FLOODMount Pleasant, PAROUTE 31 AND 119 FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

845 
WGUS51 KPBZ 240128
FFWPBZ
PAC051-129-240430-
/O.NEW.KPBZ.FF.W.0056.170724T0128Z-170724T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
928 PM EDT SUN JUL 23 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Westmoreland County in southwestern Pennsylvania...
  Northeastern Fayette County in southwestern Pennsylvania...

* Until 1230 AM EDT.

* At 928 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Connellsville, Mount Pleasant, Scottdale, South Connellsville,
  Seven Springs, Calumet-Norvelt, Everson, Vanderbilt, Dawson,
  Donegal, Champion and Indian Head.

This includes  Pennsylvania Turnpike between mile markers 77 and 99.
 
Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4018 7913 4018 7914 4017 7914 4016 7915
      4016 7916 4014 7916 4011 7919 4012 7921
      4010 7923 4009 7926 3997 7935 4001 7975
      4023 7957 4020 7913

$$

tax
2 follow-up statements
404 
WGUS71 KPBZ 240216
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1016 PM EDT SUN JUL 23 2017

PAC051-129-240430-
/O.CON.KPBZ.FF.W.0056.000000T0000Z-170724T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-Fayette PA-
1016 PM EDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
SOUTHEASTERN WESTMORELAND AND NORTHEASTERN FAYETTE COUNTIES...

At 1014 PM EDT, Doppler radar indicated thunderstorms moving out of 
the area, but moderate rain continuing in the warned area. Up to two 
inches of rain have already fallen, and an additional half an inch 
is expected.

Flash flooding is occurring in the areas of Mount Pleasant and 
Scottdale.

Other locations that will experience flooding include... 
Connellsville, South Connellsville, Seven Springs, Calumet-Norvelt, 
Everson, Vanderbilt, Dawson, Donegal, Champion and Indian Head.

This includes  Pennsylvania Turnpike between mile markers 77 and 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4018 7913 4018 7914 4017 7914 4016 7915
      4016 7916 4014 7916 4011 7919 4012 7921
      4010 7923 4009 7926 3997 7935 4001 7975
      4023 7957 4020 7913

$$

tax
530 
WGUS71 KPBZ 240427
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1227 AM EDT MON JUL 24 2017

PAC051-129-240437-
/O.EXP.KPBZ.FF.W.0056.000000T0000Z-170724T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-Fayette PA-
1227 AM EDT MON JUL 24 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WESTMORELAND AND
NORTHEASTERN FAYETTE COUNTIES WILL EXPIRE AT 1230 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4018 7913 4018 7914 4017 7914 4016 7915
      4016 7916 4014 7916 4011 7919 4012 7921
      4010 7923 4009 7926 3997 7935 4001 7975
      4023 7957 4020 7913

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 7:36 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 23, 7:36 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
736 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A stagnant mid-level trough will keep very humid conditions over
the region through Monday with a continued threat for showers
and thunderstorms. Dry conditions are expected through early
Thursday before a cold front approaches from the northwest.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Ascent via the right entrance region of an upper level jet is
working with a couple of convergent low level regions to allow
for convective development this evening. One of these is sagging
southeastward from NW Ohio, and a second one is developing in
what was actually a far less conducive area from central Ohio to
northern WV. The second area is of particular importance this
evening as a mesolow has shown its hand in eastern OH and adding
additional impetus for ascent and convective development. It now
seems quite likely that convection will overspread the southern
half of the area over the next few hours, generally in line with
the HRRR projections. Due to the trajectory of the storms, it
would seem flooding may be a greater threat than severe weather
at this time, and this will be monitored going forward.

The strongest instability is still present over the northern
reaches of the CWA, however satellite imagery indicates cumulus
is really having difficulty getting going in our area even as it
develops readily farther north. Additionally, convective blow
off has overspread the area, minimizing late afternoon heating,
and thus lessening instability a touch. That said, some
additional development does seem likely here, and likely PoPs
were maintained for later this evening.

The activity over NW Ohio should also make its way southeastward
toward our area, however given previous activity over the area,
it will again just be a rainfall threat. That said, likely PoPs
were maintained through the post-midnight hours.

Behind the final line of convection, some nominal clearing seems
possible overnight given a fall off in layer RH values. Should
that occur, fog development will be almost a foregone
conclusion. Fries

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Mid level trough sweeps through Monday afternoon so this will
be the last round of showers/storms before a welcome break
occurs.

Upper level heights will rise on Tuesday, and a broad surface
high will build into the Great Lakes. This will finally bring a
stretch of dry weather and sunshine for Tues/Wed.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A deep upper trough and associated surface cold front will
settle south from Ontario on Thursday, bringing the threat for
showers/storms during the afternoon and evening.

Forecast for Friday into the weekend gets a bit muddy. If the
aforementioned wave progresses into the Southeast, then the
weekend is shaping up to be spectacular with dry conditions and
highs around 80. Some model solutions open the upper wave up
across the Appalachians keeping the threat for clouds and
precipitation (especially over the eastern ridges) into Friday
and perhaps Saturday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Showers and thunderstorms will continue to stream through the
area overnight as an upper-level disturbance swings through.
This could lead to visibility reduction with heavy rain in the
short term.

After the showers/thunderstorms move off to the east, deterioration
back to MVFR and possibly IFR is expected. A mix of morning
stratus and fog is expected over much of the area, with fog
favored in the clearing further west.

Expecting improvement to VFR through Monday morning. The very
slow moving boundary will sag south through Monday, re-
invigorating showers and thunderstorms in the afternoon, mainly
south of Pittsburgh.

.OUTLOOK...
VFR is expected to prevail toward midweek as high pressure
builds in.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 23, 7:53 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
753 PM EDT Sun Jul 23 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-250000-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Clarion-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
753 PM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

Slow-moving showers and thunderstorms will bring heavy rainfall. Some
localized flooding will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-250000-
Mercer-Venango-Forest-
753 PM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 8:06 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
806 PM EDT SUN JUL 23 2017

PAZ020-029-WVZ001-002-240030-
Beaver-Washington-Brooke-Hancock-
806 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN WASHINGTON...SOUTHERN BEAVER...
NORTHEASTERN BROOKE AND SOUTHEASTERN HANCOCK COUNTIES...

At 806 PM EDT, a strong thunderstorm was located near Weirton, moving
southeast at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Weirton...                        Burgettstown...
Hickory...                        Frankfort Springs...
Atlasburg...                      Slovan...
Sun Valley...                     Midway...
Langeloth...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4044 8059 4049 8040 4034 8021 4027 8045
TIME...MOT...LOC 0006Z 319DEG 16KT 4045 8050

tax
Local storm report, Jul 23, 8:12 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
812 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      NEW PHILADELPHIA        40.49N  81.44W
07/23/2017                   TUSCARAWAS         OH   LAW ENFORCEMENT

            MAJOR STREET AND ROAD FLOODING IN YORK... WARREN AND
            GOSHEN TOWNSHIPS

&&

EVENT NUMBER PBZ1701808

RCC
Special weather statement, Jul 23, 8:47 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
847 PM EDT SUN JUL 23 2017

OHZ058-059-068-069-240130-
Guernsey-Monroe-Noble-Belmont-
847 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHERN GUERNSEY...NORTHWESTERN MONROE...
SOUTHWESTERN BELMONT AND NORTHEASTERN NOBLE COUNTIES...

At 847 PM EDT, a strong thunderstorm was located over Byesville, or
near Cambridge, moving southeast at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Woodsfield...                     Byesville...
Quaker City...                    Senecaville...
Pleasant City...                  Beallsville...
Lore City...                      Old Washington...
Summerfield...                    Lewisville...
Sarahsville...                    Jerusalem...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 180 and 187.

  Interstate 77 in Ohio between mile markers 33 and 44.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3992 8165 4006 8149 3988 8097 3963 8125
TIME...MOT...LOC 0047Z 303DEG 29KT 3998 8155

tax
Local storm report, Jul 23, 9:09 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
909 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     FLASH FLOOD      HOLLOWAY                40.16N  81.13W
07/23/2017                   BELMONT            OH   SOCIAL MEDIA

            STREAMS OVERRUNNING THEIR BANKS BETWEEN PIEDMONT AND
            HOLLOWAY. STORM DRAINS OVERFLOWING.

&&

EVENT NUMBER PBZ1701809

FRIES
Local storm report, Jul 23, 9:15 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
915 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLOOD            WASHINGTON              40.17N  80.25W
07/23/2017                   WASHINGTON         PA   SOCIAL MEDIA

            WATER ON SAM AGNOTT WAY

&&

EVENT NUMBER PBZ1701810

FRIES
Special weather statement, Jul 23, 9:25 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
925 PM EDT SUN JUL 23 2017

OHZ059-069-PAZ029-031-WVZ003-004-012-509-240215-
Monroe-Belmont-Greene-Washington-Marshall-Ohio-Monongalia-Wetzel-
925 PM EDT SUN JUL 23 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHEASTERN MONROE...SOUTHERN BELMONT...
SOUTHWESTERN WASHINGTON...GREENE...NORTHWESTERN MONONGALIA...SOUTHERN
OHIO...NORTHERN WETZEL AND MARSHALL COUNTIES...

At 924 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Triadelphia to 6 miles southeast of
Bethlehem to 8 miles southeast of Barnesville. Movement was east at
25 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Wheeling...                       Moundsville...
Bellaire...                       Waynesburg...
Bethlehem...                      Triadelphia...
Valley Grove...                   Shadyside...
McMechen...                       Powhatan Point...
Glen Dale...                      Cameron...

This includes the following highways...
  Interstate 70 in West Virginia between mile markers 3 and 14.

  Interstate 70 in Pennsylvania between mile markers 0 and 2.

  Interstate 79 in Pennsylvania between mile markers 12 and 21.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4004 8011 3971 8015 3972 8053 3984 8100
      3994 8115 4002 8072 4014 8063
TIME...MOT...LOC 0124Z 292DEG 23KT 4005 8059 3998 8062 3993 8103

tax

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:10 PM EDTAreal Flood AdvisoryPBZWashington3 hr
Jul 23, 8:23 PM EDTFlash Flood WarningPBZArmstrong, Butler3 hr
Jul 23, 8:28 PM EDTAreal Flood AdvisoryPBZAllegheny, Fayette, Washington, Westmoreland3 hr
Jul 23, 8:37 PM EDTAreal Flood AdvisoryPBZClarion, Forest3 hr
Jul 23, 8:56 PM EDTFlash Flood WarningPBZClarion, Forest, Jefferson4 hr
Jul 23, 9:12 PM EDTFlash Flood WarningPBZFayette, Washington, Westmoreland3 hr
Jul 23, 9:25 PM EDTSpecial Weather StatementPBZGreene50 min
Jul 23, 9:41 PM EDTAreal Flood AdvisoryPBZWestmoreland3 hr
Jul 23, 11:38 PM EDTAreal Flood AdvisoryPBZMercer3 hr
Jul 23, 11:47 PM EDTFlash Flood WarningPBZJefferson3 hr
Jul 24, 12:08 AM EDTAreal Flood AdvisoryPBZArmstrong3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.